Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 68, NWS Birmingham, AL

May 31, 2015Bullock County, Montgomery County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2015, 6:07 PM CDT for Bullock County, Montgomery County, Pike County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2015, 6:07 PM CDT (23:07 UTC)
Expired
May 31, 2015, 6:30 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bullock County, AL, Montgomery County, AL, Pike County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS54 KBMX 312307
SVRBMX
ALC011-101-109-312330-
/O.NEW.KBMX.SV.W.0068.150531T2307Z-150531T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BULLOCK COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL PIKE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 630 PM CDT

* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE
  LEVEL...OR 9 MILES EAST OF MEADVILLE...MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FRANKLIN FIELD...BEANS CROSSROADS...PINE LEVEL...SHOPTON...HIGH
  RIDGE...CHINA GROVE...CURRYS...SIMSVILLE AND ORION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3194 8585 3197 8610 3218 8608 3219 8577
TIME...MOT...LOC 2306Z 194DEG 16KT 3203 8598 

HAIL...0.75IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM CDT, 3 hours earlier.

Area forecast discussion, May 31, 3:07 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN MAY 31 2015

.DISCUSSION...

SATELLITE IMAGERY SHOWS A WELL DEFINED SHORT WAVE TROF OVER ARKANSAS.
THIS TROF IS FORECAST TO BECOME A CLOSED UPPER LOW AND DRIFT
EASTWARD THIS WEEK. THE UPPER LOW WILL BE CUT-OFF FROM THE MAIN
BRANCH OF THE WESTERLIES AND THERE IS NO UPSTREAM KICKER TO
DISLODGE THE SYSTEM. THIS PUTS ALABAMA IN A MOIST AND ACTIVE
PATTERN THROUGH AT LEAST WEDNESDAY WITH ABOVE NORMAL RAIN
CHANCES. IT IS DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION
ON THE EAST SIDE OF THIS SYSTEM SINCE IT IS SYMMETRICAL WITH NO
WELL DEFINED TROF AXIS. WITH SEVERAL LOBES OF ENERGY FORECAST TO
ROTATE AROUND THE BASE OF THE TROF...THE CONVECTION OVER THE NEXT
FEW NIGHTS MAY LINGER WELL INTO THE EVENING HOURS. BY WEDNESDAY
THE CENTER OF THE UPPER LOW MAY BE FAR ENOUGH EAST FOR LESS
CONVECTIVE ACTIVITY ACROSS WEST ALABAMA...BUT DEFINETLY BY
THURSDAY THE LOW WILL BE POSITIONED FAR ENOUGH EAST FOR RAIN
CHANCES TO FALL BACK INTO THE 30-40 PERCENT RANGE. ON FRIDAY THE
CONVECTION SHOULD BE CONFINED TO AREAS EAST OF I-65. THE GLOBAL
MODELS DIVERGE IN THEIR SOLUTIONS FOR NEXT WEEKEND WITH THE EURO
MODEL SHOWING A WEAK UPPER TROF MOVING DOWN THE BACKSIDE OF THE
EXITING UPPER LOW. THE GFS MODEL IS MUCH DRIER AND WILL KEEP RAIN
CHANCES IN THE 20-30 PERCENT RANGE.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

THOUGH PREVAILING VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF
PERIOD...SHOWERS AND STORMS ARE LIKELY TO AFFECT THE TAF SITES AT
SOME POINT DURING THE NEXT 12 HOURS. CONFIDENCE IN TIMING AND
PLACEMENT OF THIS ACTIVITY IS LOW. A GENERAL INCREASE IN ACTIVITY
IS EXPECTED THROUGH THE AFTERNOON...AND AN UPPER-LEVEL TROUGH
APPROACHING FROM THE WEST MAY SUPPORT A CONTINUATION OF SHOWERS
AND STORMS INTO THE OVERNIGHT PERIOD AS WELL.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  82  63  82  63 /  60  60  40  40  30
ANNISTON    66  83  64  81  64 /  50  60  50  50  30
BIRMINGHAM  67  83  65  82  64 /  60  60  40  40  30
TUSCALOOSA  67  84  65  83  65 /  60  60  40  40  30
CALERA      67  84  65  82  64 /  60  60  40  40  40
AUBURN      68  83  66  82  66 /  50  60  40  60  40
MONTGOMERY  68  86  67  84  66 /  50  70  40  50  40
TROY        67  86  66  84  66 /  40  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:32 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 31 2015

ALZ011>015-017>050-011145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 31, 5:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             CLAYTON                 31.88N 85.45W
05/31/2015  E0.25 INCH       BARBOUR            AL   EMERGENCY MNGR

&&

LINHARES
Special weather statement, May 31, 5:24 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SUN MAY 31 2015

ALZ046-048>050-312315-
BARBOUR AL-BULLOCK AL-RUSSELL AL-PIKE AL-
524 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL...BULLOCK...
NORTHWESTERN BARBOUR AND CENTRAL PIKE COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COMER TO NEAR BEANS
CROSSROADS TO NEAR TROY...AND MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TROY...UNION SPRINGS...MIDWAY...CLAYTON...BANKS...BEANS CROSSROADS...
PICKETT...TROY MUNICIPAL AIRPORT...TROY UNIVERSITY...BARBOUR COUNTY
PUBLIC LAKE DAM...SPRING HILL...SHOPTON...FRANKLIN FIELD...
GUERRYTON...BOOT HILL...COMER...ABERFOIL...LINWOOD...ANTIOCH AND
JOSIE.

LAT...LON 3196 8615 3197 8614 3197 8600 3208 8600
      3222 8582 3223 8531 3195 8530 3184 8568
      3172 8599
TIME...MOT...LOC 2223Z 163DEG 11KT 3202 8541 3201 8575 3185 8596

75
Special weather statement, May 31, 5:37 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
537 PM CDT SUN MAY 31 2015

ALZ021-312300-
CLEBURNE AL-
537 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLEBURNE COUNTY
UNTIL 600 PM CDT...

AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MUSCADINE...OR 11 MILES WEST OF BUCHANAN. THIS STORM WAS NEARLY
STATIONARY.

WINDS 35 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRUITHURST...MARS HILLS...MUSCADINE AND I 20 WELCOME CENTER.

LAT...LON 3366 8538 3377 8551 3387 8538 3385 8538
      3367 8534
TIME...MOT...LOC 2237Z 224DEG 4KT 3376 8538

75
Special weather statement, May 31, 5:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SUN MAY 31 2015

ALZ018-312315-
ETOWAH AL-
545 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH COUNTY UNTIL 615
PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GADSDEN...MOVING NORTH AT 10 MPH.

WINDS 35 TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GADSDEN...RAINBOW CITY...HOKES BLUFF...ATTALLA...GLENCOE...REECE
CITY...GADSDEN MALL...NOCCALULA FALLS...SOUTHSIDE...RIDGEVILLE...
GADSDEN STEAM PLANT...BIG WILLS CREEK...CRUDUP...GADSDEN MUNICIPAL
AIRPORT AND GADSDEN WATER WORKS.

LAT...LON 3407 8584 3392 8594 3392 8595 3391 8595
      3391 8597 3392 8598 3398 8615 3415 8604
TIME...MOT...LOC 2245Z 201DEG 9KT 3402 8602

75
Local storm report, May 31, 6:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 N GADSDEN             34.04N 86.01W
05/31/2015  E0.50 INCH       ETOWAH             AL   BROADCAST MEDIA

&&

LINHARES
Special weather statement, May 31, 6:05 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT SUN MAY 31 2015

ALZ019-312330-
CALHOUN AL-
605 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 630
PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WEAVER...OR OVER FORT MCCLELLAN...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...JACKSONVILLE...SAKS...FORT MCCLELLAN...WEAVER...
ALEXANDRIA...JACKSONVILLE STATE UNIVERSITY AND BLUE MOUNTAIN.

LAT...LON 3386 8564 3385 8564 3384 8563 3365 8572
      3371 8592 3392 8582
TIME...MOT...LOC 2304Z 200DEG 20KT 3375 8580

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:40 PM CDTSpecial Weather StatementBMXBarbour35 min
May 31, 4:05 PM CDTSpecial Weather StatementBMXRussell25 min
May 31, 4:10 PM CDTSpecial Weather StatementBMXMacon35 min
May 31, 4:42 PM CDTSevere Thunderstorm WarningBMXLee, Russell48 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningBMXBarbour30 min
May 31, 5:24 PM CDTSpecial Weather StatementBMXBullock, Pike51 min
May 31, 5:37 PM CDTSpecial Weather StatementBMXCleburne23 min
May 31, 5:45 PM CDTSpecial Weather StatementBMXEtowah30 min
May 31, 6:05 PM CDTSpecial Weather StatementBMXCalhoun25 min
May 31, 6:10 PM CDTSpecial Weather StatementBMXCleburne35 min
May 31, 6:13 PM CDTSpecial Weather StatementBMXCleburne32 min
May 31, 6:18 PM CDTSpecial Weather StatementBMXDallas42 min
May 31, 6:26 PM CDTSpecial Weather StatementBMXMontgomery34 min
May 31, 6:36 PM CDTSpecial Weather StatementBMXCherokee24 min
May 31, 6:47 PM CDTSpecial Weather StatementBMXMarengo28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.